Question The Cure

The Dr. Susan Love Research Foundation launched the Collateral Damage from Breast Cancer Treatment project in October to kick off Breast Cancer Awareness month and we have been very excited by your response to our call for topics and questions to help us document the “cost of the cure” to our lives. The goal of the project is to ask breast cancer survivors about the collateral damage they experienced from their breast cancer treatments and to compare their experiences to those without a history of breast cancer so we can better document the side effects attributable to various treatments. Many of the collateral damage issues you reported were not unexpected, such as lymphedema, depression/anxiety, fatigue, memory problems/chemobrain, and sexual problems. Other side effects that are less recognized include issues with toenails and fingernails as well as dripping noses in those taking Herceptin.  We are eagerly working our way through all your responses to find these previously unreported findings.

Of particular interest was the fact that many of you were not told, or at least did not remember being told, about many of the side effects that are already well recognized.  For example, you will always be numb after a mastectomy and will never get the feeling back.  This has to do with the way the operation is done–cutting all the sensory nerves.  Other long term consequences such as neuropathy, pins and needles, and sensory problems from the chemotherapy also don’t get better.  Some of the sexual issues, such as loss of libido or dryness, can be caused by drugs like aromatase inhibitors (AI’s) which could resolve once you stop taking them, but if they are caused by menopause, they probably won’t resolve.   While most of us would accept the consequences of treatment to save our lives, we really should know what to expect.

If you haven’t had a chance to participate in this project, you can submit your questions or concerns on our Question the Cure website until the end of the year.  All of the comments and concerns we have received from you will be incorporated into a HOW Study questionnaire to be released this spring. Upon collecting and analyzing this data, we will share it with you as well as presenting it to the medical profession with the goal of improving pretreatment education.

As of now, our collaborators in the Collateral Damage project (Susan G. Komen and Young Survival Coalition) have helped increase participation in  the HOW Study with Komen at 350 referrals and Young Survival Coalition at 243. Special kudos to the Triple Negative Breast Cancer Foundation with 66 referrals, SHARE with 50, Living Beyond Breast Cancer with 26, Breastcancer.org with 23, Breast Cancer Action with 9, NBCC with 7, Inflammatory Breast Cancer Foundation with 6, Metastatic Breast Cancer Network with 5, Breast  Cancer Fund with 3, and Metavivor with 1.

Stay tuned for our Collateral Damage questionnaire in the spring.   This will go out to all HOW participants, both those with and without a previous diagnosis of breast cancer, because only by comparing the women who have undergone treatment to those that have not, will we be able to figure out what is normal aging or menopause-related, versus a result of the treatment.

We also encourage you to refer your friends and family to join the HOW Study. Together we will turn research upside down by starting with the patient/public experience rather than just what the researchers think is interesting.

The Dr. Susan Love Research Foundation wants to hear your voice and tap into your experience so together we can achieve a future without breast cancer!

 

Share →

9 Responses to We Have Heard YOU! The Collateral Damage Project

  1. Barbara MacSween says:

    My mother died at 57 from breast cancer (estrogen dependent). I am 66 and eight years ago had a surgical biopsy for LCIS. I currently am using Estrace after a urinary tract infection (3 months antibiotics, yeast infection, etc). I am very uncomfortable vaginally, but am scared to death of hormone therapy. What do you think?
    Thank You
    Barbara

  2. Jody Ansell says:

    I had er positive breast cancer. About a year ago, my oncologist recommended a vaginal estrogen suppository. The hormone is supposed to stay localized in the vaginal area and it does help with dryness, though it’s not like being 30 or 40 again. Check with your MD to see if it would be appropriate for you.

  3. Mimi Zolan says:

    The links within this post do not work for me. Since chemo, I have had daily inflammation-grade fevers accompanied by headaches, and when I went off Effexor I discovered tinnitus most likely caused by the caboplatin. These side effects have strongly affected my ability to work and my quality of life. I would like to see these side effects included in the collateral damage questionnaire.

  4. BC survivor x 2 says:

    I was looking forward to participating but, I waited until the last day and link does not work.

    I am grateful to be alive. Had first cancer at 37, second at 49. First time did not have chemo. Both stage 1 but, completely different biology and second time very aggressive Her2+

    I am a nurse, not oncology, and felt I was given very little info. I was told every time I questioned something ” we don’t tell you everything because so many symptoms cn occur” it was frightening to say the least. On the other hand after chemo, pretty much all drs blew off my symptoms and said they had nothing to do with my treatment.

    Hair loss is very painful. Had no idea. Felt like acid had been poured on my head and it had been in a very tight ponytail. I had painful congestion in ears not relieved by any meds during treatment. Nose dripped constantly had to walk around with a tissue stuffed up nose.
    I had a dental implant fail due to bone loss. Had dental care prior to starting chemo. I had implant 6 yrs before treatment always fine. Required replacement. Lots of joint pain after treatment. That continues 4+ yrs later. Balance issues, neuropathy, muscle weakness, lots of falls after treatment. It is better but, not resolved. I had issues with finger nails splitting down nail bed for one yr after treatment.

    Diarrhea, cramping persisted for 1.5 yrs. Up to 6 times a day. Fatigue bad and frequently ill for 3 yrs. Has improved. Bladder leakage and difficulty emptying bladder completely is still a problem. Can go to bathroom hourly or have difficulty feeling finished and empty in one void. Got basal cell cancer in axilla area near radiation site. Not warned of this. Oncologists and surgeons deny. Dermatologist feels it is related. These are all things not told except neuropathy portion. Why aren’t we told it “hurts” when hair falls out??? I can see they don’t want to incite fear and paranoia but, frightening when things happen you don’t understand. Was told about fatigue and diarrhea BUT not fact that it could persist so long after treatment.

    Fortunately I found other survivors who validate my experience. Non bc friends and family just say I am aging. Did not age over night. Though I feel I did. Looked and felt younger than age prior to treatment. Some days feel 80 now!

  5. Karla says:

    Hi there, just wanted to tell you, I enjoyed this post.
    It was funny. Keep on posting!

    Feel free to visit my webpage :: black ops 2 hack (Karla)

  6. Genevieve says:

    This Collateral Damage Project is a wonderful initiative.

    I had my 6th and last chemo treatment (Taxotere/Doxetacel and Cytoxan/Cyclophosphamide) on December 11, 2013. I’m also participating in a clinical study for Herceptin, with which I have been treated simultaneously with the chemo drugs. I should continue receiving Herceptin IV’s every three weeks until September 2014.

    I will not get into all the side effects and the means I took to counter them as best as I could, but I learned something important in this article.

    I thought the problems with my nails were caused by the chemotherapy. I learn here that it would be a side effect of the Herceptin? It might seem trivial, but its not. I have to get treatments from a podiatrist to prevent my toes from getting infected and inflamed. The pain gets intense enough to prevent me from walking, even just a few steps.

    I will most certainly discuss this with my oncologist and the clinical study coordinator.

    Thank you Dr. Love and team.

    Genevieve

  7. android says:

    Hello, i think that i saw you visited my website thus i came to “return the favor”.I
    am attempting to find things to improve my web site!I suppose its ok to use some of your ideas!!

  8. Terri Cranmer says:

    Had IBC
    Am looking for info on Herceptin & Perjeta (HER2neu drugs) regarding heart damage, am experiencing heart issues.
    And, not only does my nose run like a waterfall on occasion, so do my eyes, even my ears get wet inside. Someone suggested the vitamin B-6 100 mg once a day for neuropathy – doing that for a week now, the pain has subsided and my feet feel like I’m walking on bunched up socks (much better than pain.)
    What type of doctor specializes in lymphodema?

  9. Susan Crossen says:

    Thank you
    from a breast cancer warrior

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>